Colorado, 2008

Lightning Strike in Colorado, February 2, 2008

February 2, 2008 · NWS BOU · 1 event in 1 county or zone

Lightning struck a home in Englewood during an electrically charged snowstorm. A gas meter at the home was hit by lightning and burst into flames.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck a home in Englewood during an electrically charged snowstorm. A gas meter at the home was hit by lightning and burst into flames. The unusual thunderstorm produced a combination of snow and graupel. The graupel was up to one half inch in diameter. Total snow accumulations ranged from 1 to 4 inches across the southern suburbs of Denver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 2, 2:55 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Feb 2, 2:55 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MST SAT FEB 2 2008

.SHORT TERM...WATER VAPOR SHOWING UPPER LEVEL TROF ACROSS WRN CO
MOVING EAST. RUC QG VERTICAL VELOCITY FIELDS SHOWING MODEST UPWARD
ASCENT OVER THE MID LVLS OVER OUR CWA NOW...AND COLDER AIR ALOFT
WILL DESTABILIZLE THE ATMOSPHERE YET AGAIN TOWARDS 00Z. 88D
SHOWING ECHOES INCREASING FROM THE WEST WITH A SLOW MOISTENING UP OF
THE AIRMASS. MOST MODELS ARE PAINTING SOME LIGHT QPF ACROSS THE
PLAINS OF NERN CO...GENERALLY FROM DEN AND STRETCHING EAST AND
NORTHEAST. DOESNT APPEAR THE INSTABILITY IS AS GREAT AS LAST
EVENING SO WILL KEEP AMOUNTS GENERALLY AROUND AN INCH OR LESS. POPS
WILL BE LIKELY OVER THE PLAINS THIS EVENING THEN END RAPIDLY AS
SYSTEM IS MOVING STEADILY E-NE. AS FOR THE MOUNTAINS...MSTR LVLS
WILL BE MORE SHALLOW FOLLOWING TROF PASSAGE THIS EVENING SO
ADDITIONAL AMOUNTS TONIGHT WILL ONLY BE 1-3 INCHES. ONLY SCATTERED
COVERAGE FOR MUCH OF SUNDAY AS MSTR LVLS AGAIN REMAIN SHALLOW. WITH
NEXT INCOMING SYSTEM...MSTR WILL INCREASE AGAIN LATER SUN AFTN...ESP
FOR ZONE 31 AND WITH MODEST SW FLOW. AS FOR THE LOWER
ELEVATIONS...SHOULD BE DRY FOR THE DAY.

.LONG TERM...MODELS CONTINUE SHOWING THAT A SERIES OF UPPER TROUGHS
WILL BE MOVING OVER THE STATE THROUGH THE MIDDLE OF THE WEEK.  THE
MOST SIGNIFICANT OF THE SYSTEMS WILL BE MOVING OVERHEAD MONDAY.  THE
LEADING EDGE OF THIS SYSTEM IS COMING ONSHORE OVER WESTERN OREGON
AND NORTHERN CALIFORNIA THIS AFTERNOON.  WE HAVE SEEN SEVERAL OF
THIS TYPE OF SYSTEM MOVE ACROSS THE REGION OVER THE PAST SEVERAL
WEEKS.  AREAS TO OUR WEST APPEAR TO BE THE ONES WHO WILL RECEIVE THE
MOST SNOWFALL AS EACH OF THE MODELS SHOW THE BASE OF THE TROUGH
DIGGING INTO NORTHERN ARIZONA BEFORE TRACKING EASTWARD.  THE
STRONGEST DYNAMIC FORCING APPEARS LIKE IT WILL PEAK OVER NORTHERN
ARIZONA TOMORROW EVENING AND THEN LIFT OUT ACROSS COLORADO THROUGH
LATE MONDAY AFTERNOON.  MODEL QPF FIELDS SHOW THE HIGHEST AMOUNTS
OVER THE SOUTHERN SAN JUANS.  EACH OF THE MODELS HAVE DIFFICULTY
GENERATING VERY MUCH PRECIPITATION OVER THE NORTHERN MOUNTAINS...BUT
WILL STILL STAY WITH LIKELY POPS AS COLD TEMPERATURES ALOFT WILL
LEND SOME INSTABILITY TO THE AIRMASS.  WINDS WILL BE MODERATE...
ALLOWING FOR SOME OROGRAPHIC SHOWERS TO DEVELOP.  BUT AMOUNTS IN
ZONES 31..33 AND 34 SHOULD REMAIN LIGHT THROUGH TUESDAY MORNING.
ACROSS THE PLAINS...A COLD FRONT MOVING OVER THE PLAINS WILL COMBINE
WITH THE DYNAMICS OF THE EJECTING UPPER TROUGH TO PRODUCE A
PRECIPITATION EPISODE FOR THE LOWER ELEVATIONS ON TUESDAY.  GFS
SURFACE PRESSURE CHARTS SHOW A SURFACE LOW OVER THE OKLAHOMA
PANHANDLE WHILE THE NAM HAS A FARTHER NORTH POSITION...NORTHEAST
COLORADO.  WILL NEED TO KEEP AN EYE ON THIS SURFACE LOW AND WATCH
OUT FOR POSSIBLE CYCLOGENESIS...WHICH WOULD INTENSIFY THE
PRECIPITATION ON THE PLAINS.  FOR NOW...WILL JUST STICK WITH A 30-40
PERCENT CHANCE OF SNOW.  FOR THE TIME BEING...THE GFS AND ECMWF
EJECT THE UPPER TROUGH QUICKLY ENOUGH THAT RAPID CYCLOGENESIS IS NOT
EXPECTED.  IF THE MODELS ARE TOO FAST...THEN WE WILL DEAL WITH SNOW
AROUND DENVER FOR A LITTLE LONGER INTO MONDAY EVENING.

AFTER MONDAYS UPPER TROUGH MOVES OUT...COLD TEMPERATURES WILL LINGER
THROUGH MID-WEEK.  ANOTHER...WEAKER UPPER TROUGH IS ON TAP FOR
WEDNESDAY.  AT THIS TIME...FORECASTS ONLY MENTION A CHANCE OF SNOW
IN THE MOUNTAINS.  AFTER THAT...THERE ARE INDICATIONS OF A BROAD
RIDGE BUILDING OVER THE WESTERN U.S. WITH WARMER TEMPERATURES FOR
THE END OF THE WEEK AND INTO THE WEEKEND.

&&

.AVIATION UPDATE...AREAS OF -SN WILL MOVE ACROSS THE AREA BETWEEN
23-3Z WITH MVFR CIGS/VSBYS DURING THE PRD. VFR BEYOND THIS EVENING
AND THRU SUNDAY. SNOW ACCUMLATIONS WILL BE AROUND AN INCH OR LESS.
SFC WINDS WILL REMAIN E-SE THRU THIS EVENING THEN BECOMING NORMAL
DRAINAGE PATTERNS OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/DANKERS
Hazardous weather outlook, Feb 2, 10:54 AM MST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MST SAT FEB 02 2008

COZ030>051-031300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MST SAT FEB 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BECOME MORE WIDESPREAD ACROSS THE MOUNTAINS THIS
AFTERNOON BEFORE DIMINISHING LATER THIS EVENING. SNOWFALL THROUGH
TONIGHT WILL BE 2 TO 4 INCHES. SCATTERED SNOW SHOWERS WILL ALSO BE
DEVELOPING ACROSS LOWER ELEVATIONS BETWEEN 3 AND 6 PM AND CONTINUE
THROUGH THE EARLY EVENING HOURS. SNOW MAY ACCUMULATE UP TO AN INCH
IN SOME LOCALES ACROSS THE PLAINS. THE SNOW IS BEING CAUSED BY A
WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM WILL START BRINGING SNOW TO THE MOUNTAINS OF
NORTH CENTRAL COLORADO SUNDAY AFTERNOON AND EVENING. LIGHT SNOW WILL
CONTINUE INTO MONDAY AND POSSIBLY SPREAD ONTO THE PLAINS MONDAY
MORNING. SNOW ACCUMULATIONS FROM SUNDAY NIGHT AND MONDAY ARE
EXPECTED TO BE LESS THAN HALF A FOOT IN THE NORTH CENTRAL MOUNTAINS.
ON THE PLAINS...A FEW INCHES OF SNOW WILL BE POSSIBLE...MAINLY TO
THE SOUTH OF DENVER AND ACROSS THE PALMER DIVIDE.

AFTER MONDAY...THE NEXT CHANCE FOR SNOW WILL COME WEDNESDAY AND
WEDNESDAY NIGHT. MOST OF THE SNOW WITH THIS SYSTEM IS EXPECTED TO
REMAIN IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/DANKERS

The radar

The Denver radar (KFTG), 40 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Arapahoe

When
February 2, 9:35 PM MST
Where
Arapahoe County, 0.44 mi NNW of Englewood
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.656, -104.982

Lightning struck a home during an electrically charged snowstorm. A gas meter at the home was hit by lightning and burst into flames.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68765.